Hail, Lamb
- When
- July 7, 4:47 PM CST
- Where
- Lamb County, Springlake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.230, -102.300
A report from the public was received of hail ranging in size from half dollars to ping pongs.
An approaching short wave trough interacted with a surface pressure trough, a stalled out cold front, strong heating, and abundant moisture to create prolific severe thunderstorm winds across portions of the South Plains and Rolling Plains on the afternoon of the seventh. By late in the afternoon, temperatures had warmed into the upper 90s to lower 100s across the central and western South Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An approaching short wave trough interacted with a surface pressure trough, a stalled out cold front, strong heating, and abundant moisture to create prolific severe thunderstorm winds across portions of the South Plains and Rolling Plains on the afternoon of the seventh. By late in the afternoon, temperatures had warmed into the upper 90s to lower 100s across the central and western South Plains. At the same time, a surface low formed in the extreme southwestern Texas Panhandle with a surface pressure trough extending southward and a stalled out cold front extending eastward. The strong heating east and south of these features created a very unstable atmosphere able to develop thunderstorms. A multi-cell cluster of thunderstorms formed along these features and moved to the east during the late afternoon. A dry sub-cloud layer allowed these storms to produce numerous swaths of severe wind gusts, especially as they moved across Lubbock County. The storms eventually grew upscale into the Rolling Plains and weakened early in the evening. Additionally, a strong outflow boundary well out ahead of thunderstorms produced a severe wind gust of 61 mph at Plains (Yoakum County) measured by the Texas Tech University West Texas mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 7, 1:19 PM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 219 PM CDT Sun Jul 7 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 217 PM CDT Sun Jul 7 2024 Surface troughing is strengthening across the western South Plains this afternoon with a weak surface low near Bledsoe. This is leading to a convergence zone across the South Plains with some cumulus noted as of 1:30 pm. This zone will be the feature of interest for thunderstorm development later this afternoon as upper-level lift increases. As the shortwave approaches the region mid-level flow will also increase and improve the effective bulk shear across the South Plains to around 40 kts. Instability is also increasing this afternoon with surface based CAPE values approaching 2000 J/kg so this parameter space would support the potential for a few supercells this evening and with fairly straight hodographs splitting supercells are likely. The main threat with this activity will be for damaging straight line winds due to the inverted V soundings but large hail is also possible however with how deep the warm layer is, this should mitigate the overall hail threat. These storms will also be efficient rain producers, however storms motions will be between 15 and 30 mph so overall duration won't be that long which should limit the flash flood risk. This first round of storms should diminish by midnight across the southern Rolling Plains with mostly dry conditions persisting until Monday morning. Monday morning a surface cold front currently located over southern Kansas will be moving into our forecast area. This front will lead to another round of showers and thunderstorms that move to the southeast through the morning hours with the far southeastern Texas Panhandle and Rolling Plains being the favored location for this round. This band of thunderstorms may also produce some gusty winds but the main threat will be brief heavy rainfall. Obviously locations that see both rounds of storms will have a higher chance for flooding with the second round however at this time it seems that both rounds will impact different areas with only slight overlap between the two. This front will also bring another shot of cooler air into the region and with the cloudy and rainy start to the day temperatures will be much cooler tomorrow with locations on the Caprock struggling to reach 80 degrees while east of the escarpment temperatures should warm into the lower 80s. Showers are expected to persist through the afternoon and early evening hours before the upper-level lift moves east of our forecast area bringing an end to the precipitation by the evening. With skies clearing through the night temperatures will be quite pleasant overnight dropping into the mid 50s across the far southwestern Texas Panhandle to the mid 60s across the Rolling Plains. && .LONG TERM... (Monday night through next Saturday) Issued at 217 PM CDT Sun Jul 7 2024 Tuesday continues to look dry across the entire area ahead of a ridge building to the west and in the absence of any shortwaves. The upper low associated with Beryl will track into the Midwest on Wednesday and its trough axis will move through the area late- evening into early Thursday morning, bringing an increased chance of showers and thuderstorms. Another series of shortwaves next weekend look to continue the storm chances although confidence remains low at this time. Temperatures will slightly increase each day, returning to the mid-to-upper 90s by next weekend. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Sun Jul 7 2024 VFR conditions will continue this afternoon ahead of an approaching cold front. Thunderstorms are expected to develop early this evening near LBB and PVW, with thunderstorms slowly spreading eastward late tonight. Confidence on a direct impact at the three TAF sites remains too low at this time to include a prevailing mention. A cold front will sweep south early Monday morning with an additional round of thunderstorms expected along with the potential for IFR ceilings. Confidence in thunderstorms with this second round is highest in CDS however LBB and PVW may be clipped by the thunderstorm activity as well. Low ceilings should persist for a few hours tomorrow morning at all three TAF sites. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....19 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 226 PM CDT Sun Jul 7 2024 TXZ021>044-081930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 226 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Heat Advisory has been issued for the far southeastern Texas Panhandle and eastern Rolling Plains from 1 PM until 8 PM. Isolated thunderstorms may be possible across the far southeastern Texas Panhandle and northern portions of the Rolling Plains late this afternoon. Storms could become strong to marginally severe with wind gusts to around 60 mph and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An additional round of thunderstorms is expected across much of the area Monday morning. Locally heavy rainfall is possible, however the overall severe weather threat is low. There is a slight chance of storms Wednesday through Saturday, mainly during the afternoon/evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
7 thunderstorm wind, 2 hail, 1 high wind. Local standard time, as filed.
A report from the public was received of hail ranging in size from half dollars to ping pongs.
A report was received of quarter size hail north of Wolfforth.
A swath of severe thunderstorm winds ripped across the northern portion of the county and city of Lubbock extending from Reese Center to four miles east of Lubbock from 1739 CST through 1802 CST. Most of these severe wind reports were from the Texas Tech University West Texas mesonet. A peak gust of 74 mph was measured at 1801 CST four miles east of Lubbock by a Texas Tech University West Texas mesonet. Additionally, the Automated Surface Observing System at Lubbock International Airport measured a wind gust of 66 mph at 1753 CST.
A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts from 1743 CST through 1746 CST. A peak wind gust of 66 mph was measured at 1743 CST.
A swath of severe thunderstorm winds were observed across the southern portion of Lubbock County. This swath of winds began approximately five miles south of Wolfforth and ended near Slaton. A peak wind gust of 66 mph was measured at 1819CST by a Texas Tech University West Texas mesonet site near Slaton. Additionally, a shipping container was reportedly overturned near Woodrow.
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 1754 CST through 1804 CST. A peak gust of 71 mph was measured at 1758 CST.
A swath of severe thunderstorm winds were observed by the Texas Tech University West Texas mesonet across Crosby County. The swath was located from near Ralls to near White River Lake. A peak wind gust of 75 mph was measured at 1831 CST near White River Lake.
Several Texas Tech University West Texas mesonet sites across Garza County observed a swath of severe thunderstorm winds including near Graham, Post, and Lake Alan Henry. A peak wind gust of 73 mph was measured at 1856 CST near Post.
A Texas Tech University West Texas mesonet site near Jayton measured a severe wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184449, 1184450, 1184451, 1184452, 1184453, 1184454, 1184456, 1184455, 1184457, 1184458.